Alert archive / Tennessee / Tornado Warnings in 2025

Tornado Warning 143, NWS Memphis, TN

May 20, 2025Benton County, Mississippi; Fayette County, Hardeman County, McNairy County, Tennessee

NWS Memphis, TN issued this tornado warning at May 20, 2025, 8:29 AM CDT for Benton County, Mississippi; Fayette County, Hardeman County, McNairy County, Tennessee. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 20, 2025, 8:29 AM CDT (13:29 UTC)
Expired
May 20, 2025, 9:15 AM CDT
In force
46 min
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

Counties Benton County, MS, Fayette County, TN, Hardeman County, TN, McNairy County, TN

The radar

The Memphis radar (KNQA), 87 km from the middle of the area, began a volume at 13:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 1.5 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2025-05-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2025-05-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 94 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1276 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
94 m²/s²
0-3 km storm-relative helicity
106 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

629 
WFUS54 KMEG 201329
TORMEG
MSC009-TNC047-069-109-201415-
/O.NEW.KMEG.TO.W.0143.250520T1329Z-250520T1415Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Memphis TN
829 AM CDT Tue May 20 2025

The National Weather Service in Memphis has issued a

* Tornado Warning for...
  Northeastern Benton County in northeastern Mississippi...
  Southeastern Fayette County in west Tennessee...
  Southern Hardeman County in west Tennessee...
  Southwestern McNairy County in west Tennessee...

* Until 915 AM CDT.

* At 829 AM CDT, a severe thunderstorm capable of producing a tornado
  was located near Lagrange, or 20 miles southwest of Bolivar, moving
  northeast at 40 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* Locations impacted include...
  Rogers Springs, Ghost River State Natural Area, Saulsbury,
  Pocahontas, Lisbon, Lagrange, La Grange, Lacy, Grand Junction,
  Michigan City, Hebron, Middleton, Big Hill Pond State Park, Van
  Buren, Hornsby, and Hickory Valley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a storm shelter or an interior room on the
lowest floor of a sturdy building. Avoid windows. If you are
outdoors, in a mobile home, or in a vehicle, move to the closest
substantial shelter and protect yourself from flying debris.

&&

LAT...LON 3499 8896 3500 8901 3498 8902 3494 8927
      3511 8928 3525 8873 3504 8870
TIME...MOT...LOC 1329Z 246DEG 36KT 3500 8918 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

CJC
3 follow-up statements
178 
WWUS54 KMEG 201341
SVSMEG

Severe Weather Statement
National Weather Service Memphis TN
841 AM CDT Tue May 20 2025

MSC009-TNC047-201351-
/O.CAN.KMEG.TO.W.0143.000000T0000Z-250520T1415Z/
Benton MS-Fayette TN-
841 AM CDT Tue May 20 2025

...THE TORNADO WARNING FOR NORTHEASTERN BENTON AND SOUTHEASTERN
FAYETTE COUNTIES IS CANCELLED...

The tornadic thunderstorm which prompted the warning has moved out 
of the warned area. Therefore, the warning has been cancelled.

&&

LAT...LON 3499 8894 3499 8898 3500 8901 3499 8903
      3499 8919 3514 8916 3525 8873 3504 8870
TIME...MOT...LOC 1341Z 243DEG 35KT 3506 8906 

$$

TNC069-109-201415-
/O.CON.KMEG.TO.W.0143.000000T0000Z-250520T1415Z/
Hardeman TN-McNairy TN-
841 AM CDT Tue May 20 2025

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 915 AM CDT FOR SOUTHERN
HARDEMAN AND SOUTHWESTERN MCNAIRY COUNTIES...

At 841 AM CDT, a severe thunderstorm capable of producing a tornado
was located 8 miles east of Lagrange, or 14 miles south of Bolivar,
moving northeast at 40 mph.

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Rogers Springs, Saulsbury, Pocahontas, Hebron, Lisbon, Middleton, Big
Hill Pond State Park, Van Buren, Lacy, Hornsby, Hickory Valley, and
Grand Junction.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a storm shelter or an interior room on the
lowest floor of a sturdy building. Avoid windows. If you are
outdoors, in a mobile home, or in a vehicle, move to the closest
substantial shelter and protect yourself from flying debris.

&&

LAT...LON 3499 8894 3499 8898 3500 8901 3499 8903
      3499 8919 3514 8916 3525 8873 3504 8870
TIME...MOT...LOC 1341Z 243DEG 35KT 3506 8906 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

CJC
591 
WWUS54 KMEG 201355
SVSMEG

Severe Weather Statement
National Weather Service Memphis TN
855 AM CDT Tue May 20 2025

TNC069-109-201415-
/O.CON.KMEG.TO.W.0143.000000T0000Z-250520T1415Z/
Hardeman TN-McNairy TN-
855 AM CDT Tue May 20 2025

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 915 AM CDT FOR
SOUTHEASTERN HARDEMAN AND SOUTHWESTERN MCNAIRY COUNTIES...

At 854 AM CDT, a severe thunderstorm capable of producing a tornado
was located near Pocahontas, or 10 miles west of Big Hill Pond State
Park, moving east at 40 mph.

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Rogers Springs, Pocahontas, Hebron, Lisbon, Middleton, Big Hill Pond
State Park, Lacy, and Hornsby.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a storm shelter or an interior room on the
lowest floor of a sturdy building. Avoid windows. If you are
outdoors, in a mobile home, or in a vehicle, move to the closest
substantial shelter and protect yourself from flying debris.

&&

LAT...LON 3499 8894 3499 8898 3500 8901 3499 8903
      3499 8907 3503 8907 3518 8899 3525 8873
      3504 8870
TIME...MOT...LOC 1354Z 250DEG 34KT 3509 8892 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

CJC
325 
WWUS54 KMEG 201418
SVSMEG

Severe Weather Statement
National Weather Service Memphis TN
918 AM CDT Tue May 20 2025

TNC069-109-201427-
/O.EXP.KMEG.TO.W.0143.000000T0000Z-250520T1415Z/
Hardeman TN-McNairy TN-
918 AM CDT Tue May 20 2025

...THE TORNADO WARNING FOR SOUTHEASTERN HARDEMAN AND SOUTHWESTERN
MCNAIRY COUNTIES HAS EXPIRED...

The storm which prompted the warning has moved out of the area.
Therefore, the warning has been allowed to expire.

Remember, a Severe Thunderstorm Warning still remains in effect for
western McNairy County until 10 AM CDT.

&&

LAT...LON 3499 8894 3499 8898 3500 8901 3499 8903
      3499 8907 3503 8907 3518 8899 3525 8873
      3504 8870
TIME...MOT...LOC 1417Z 246DEG 36KT 3518 8867 

$$

CJC

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this tornado warning went out at May 20, 6:05 AM CDT, 2 hours 24 minutes earlier. Its key messages:

  • Updated at 549 AM CDT Tue May 20 2025
  • An Enhanced Risk (3/5) for severe storms is in place today. Two rounds of severe weather are anticipated with greater severe probabilities existing in the afternoon hours.
  • Cooler and less humid conditions will follow for Wednesday through Friday behind a cold front.
  • Chances for thunderstorms will return to the Mid-South this weekend as an upper level disturbance moves through.
Area forecast discussion, May 20, 6:05 AM CDT, 2 hours 24 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
605 AM CDT Tue May 20 2025

...New AVIATION...

.KEY MESSAGES...
Updated at 549 AM CDT Tue May 20 2025

- An Enhanced Risk (3/5) for severe storms is in place today. Two
  rounds of severe weather are anticipated with greater severe
  probabilities existing in the afternoon hours.

- Cooler and less humid conditions will follow for Wednesday
  through Friday behind a cold front.

- Chances for thunderstorms will return to the Mid-South this
  weekend as an upper level disturbance moves through.

&&

.DISCUSSION...
(Today through Monday)
Issued at 315 AM CDT Tue May 20 2025

300 AM radar imagery depicts nebulous showers and thunderstorms
over the Mid-South. A stout EML is responsible for keeping this
activity at bay, resulting in storms struggling to organize
despite being in an environment comprised of 1500 J/kg of SBCAPE
and midlevel lapse rates in excess of 7.0 C/km. Further west near
the Little Rock metro, a line of thunderstorms continue to move
northeast at about 40 mph. Satellite and radar trends suggest this
line is beginning to intensify, suggesting the aforementioned EML
is eroding. In addition, RAP forecast soundings gradually erode
this cap over the next several hours. Therefore, by the time these
storms reach our neck of the woods, our environment will be
primed for severe storms. Damaging winds are the primary concern,
but a brief spin-up tornado cannot be ruled out. This activity
will push out of the area by 10AM. A quick note:
there also exists a secondary area of convection over western
Arkansas as of 300 AM. This activity quickly diminished, likely
due to a lack of atmospheric recovery between the two convective
lines. The greater threat for severe this morning exists with the
leading line of thunderstorms.

A brief lull in thunderstorm activity will occur late-morning and
last into the early afternoon hours. Gusty southwest winds will
aid in rapid atmospheric recovery with the HREF depicting SBCAPE
values in excess of 2000 J/kg by 1PM. In addition, dewpoints will
remain in the low 70s with bulk shear around 50 kts. On paper,
this environment favors upscale supercellular growth with all
severe weather hazards at play. However, further digging reveals
one fail mode for today's storms: lack luster mid level lapse
rates. In fact, the HREF only paints a 20% chance of 700-500 mb
lapse rates exceeding 6.0 C/km today. This will be a limiting
factor for storms. However, given minimal CIN and abundant CAPE,
large hail and damaging winds are not out of the question.

Initially, storms will be supercellular in nature. The greatest
chance for a strong tornado or two exists within the first few
cells that develop and can tap into the uncontaminated
environment. As we approach the evening hours, these storms will
congeal into a messy line. A few embedded supercells may occur at
this time, but the primary concern will be damaging winds within
bowing segments. This activity will exit the area by 10PM.

Beyond today, the remainder of the work week will be splendid as a
cold front ushers in lower dewpoints and highs in the upper 70s to
lower 80s. Additional rain chances return this weekend and will
continue into next week. Stay tuned.

ANS

&&

.AVIATION...
(12Z TAFS)
Issued at 549 AM CDT Tue May 20 2025

Ongoing showers and thunderstorms will continue to spread east
through midday. A second round of showers and thunderstorms will
move across the region during the afternoon and into the early
evening. Mainly VFR ceilings are expected outside of thunderstorms
with MVFR ceilings in the vicinity of them. South winds 10 to 15
kts with gusts near 25 kts will prevail today, shifting from the
west to northwest around 10 knots tonight as cold front moves
across the region. VFR conditions should return to all TAF sites
by midnight.

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&

PUBLIC FORECAST...ANS
AVIATION...JDS

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 20, 6:22 AM CDTAreal Flood AdvisoryMEGDeSoto3 hr
May 20, 8:13 AM CDTSevere Thunderstorm WarningMEGBenton, Marshall47 min
May 20, 9:54 AM CDTSevere Thunderstorm WarningMEGAlcorn, Tishomingo39 min
May 20, 11:40 AM CDTSpecial Weather StatementMEGTishomingo20 min
May 20, 1:39 PM CDTSpecial Weather StatementMEGPanola36 min
May 20, 2:05 PM CDTSpecial Weather StatementMEGLafayette25 min
May 20, 2:20 PM CDTSevere Thunderstorm WarningMEGBenton, Lafayette, Marshall, Union40 min
May 20, 2:54 PM CDTSevere Thunderstorm WarningMEGBenton, Tippah, Union18 min
May 20, 3:16 PM CDTSevere Thunderstorm WarningMEGCoahoma44 min
May 20, 3:44 PM CDTSevere Thunderstorm WarningMEGCoahoma, Panola, Quitman, Tate, Tunica46 min
May 20, 3:49 PM CDTSevere Thunderstorm WarningMEGAlcorn, Prentiss, Tishomingo41 min
May 20, 3:55 PM CDTTornado WarningMEGAlcorn, Prentiss, Tishomingo32 min
May 20, 4:26 PM CDTSevere Thunderstorm WarningMEGCoahoma, Panola, Quitman, Tate, Tunica49 min
May 20, 5:20 PM CDTSevere Thunderstorm WarningMEGLafayette, Marshall, Panola40 min
May 20, 5:34 PM CDTTornado WarningMEGLafayette, Panola, Tallahatchie, Yalobusha41 min
May 20, 5:41 PM CDTSevere Thunderstorm WarningMEGLafayette19 min
May 20, 5:52 PM CDTSevere Thunderstorm WarningMEGLafayette, Pontotoc, Union53 min
May 20, 5:52 PM CDTSevere Thunderstorm WarningMEGTallahatchie36 min
May 20, 6:02 PM CDTTornado WarningMEGLafayette, Pontotoc, Union20 min
May 20, 6:10 PM CDTSevere Thunderstorm WarningMEGCalhoun, Lafayette, Pontotoc, Yalobusha50 min
May 20, 6:27 PM CDTTornado WarningMEGCalhoun, Lafayette, Pontotoc18 min
May 20, 9:17 AM CDTSevere Thunderstorm WarningMEGDecatur, Hardeman, Hardin, McNairy43 min
May 20, 9:59 AM CDTSevere Thunderstorm WarningMEGDecatur, Hardin31 min
May 20, 9:59 AM CDTSevere Thunderstorm WarningMEGDecatur, Hardin31 min
May 20, 2:16 PM CDTSpecial Weather StatementMEGHenderson, Madison29 min
May 20, 2:25 PM CDTSevere Thunderstorm WarningMEGLauderdale, Tipton50 min
May 20, 2:26 PM CDTSevere Thunderstorm WarningMEGBenton, Carroll, Decatur, Henderson49 min
May 20, 2:40 PM CDTSevere Thunderstorm WarningMEGBenton, Decatur, Henderson35 min
May 20, 3:04 PM CDTSevere Thunderstorm WarningMEGCarroll, Crockett, Gibson, Haywood, Henderson, Madison41 min
May 20, 3:05 PM CDTSevere Thunderstorm WarningMEGLake, Obion, Weakley40 min
May 20, 3:10 PM CDTTornado WarningMEGCarroll, Gibson, Henderson, Madison50 min
May 20, 3:11 PM CDTSevere Thunderstorm WarningMEGLauderdale, Tipton49 min
May 20, 3:13 PM CDTSevere Thunderstorm WarningMEGShelby, Tipton47 min
May 20, 3:42 PM CDTSevere Thunderstorm WarningMEGHenry, Obion, Weakley48 min
May 20, 3:52 PM CDTSevere Thunderstorm WarningMEGFayette, Haywood, Shelby, Tipton38 min
May 20, 3:58 PM CDTSevere Thunderstorm WarningMEGBenton, Carroll, Henderson, Henry47 min
May 20, 4:09 PM CDTTornado WarningMEGBenton, Carroll, Henderson51 min
May 20, 4:10 PM CDTSevere Thunderstorm WarningMEGBenton, Henry, Weakley50 min
May 20, 4:16 PM CDTSevere Thunderstorm WarningMEGCarroll, Crockett, Gibson, Haywood, Henderson, Henry and 2 more44 min
May 20, 4:29 PM CDTSevere Thunderstorm WarningMEGFayette, Hardeman, Haywood, Madison31 min
May 20, 4:53 PM CDTSevere Thunderstorm Warning Considerable damage threatMEGBenton, Carroll, Chester, Decatur, Henderson, Henry and 1 more52 min

Nearby

Tornado Warnings in Tennessee, 2025Tornado Warnings in Mississippi, 2025Every tornado warning in 2025Tornadoes in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.